Wyoming, 2021

Hail in Wyoming, May 20, 2021

May 20, 2021 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moved northward over Johnson County, Wyoming. The public reported penny size hail east of Buffalo, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moved northward over Johnson County, Wyoming. The public reported penny size hail east of Buffalo, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 20, 12:36 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, May 20, 12:36 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
136 PM MDT Thu May 20 2021

.SHORT TERM...(This evening through Friday night)
Issued at 135 PM MDT Thu May 20 2021

As the upper level trough just east of the west coast starts to
dig into northern Nevada, the flow over our area has become more
southerly today. Tightening gradients have increase the flow over
southern and central WY and is bringing in drier air. A
preliminary (to the main cold core) boundary is now draped
northward along the ID/WY border, then extends eastward from the
NW mountains and along the MT/MY border. With this pattern,
models are indicating convection to develop over the western
mountains and move northward, with brief heavy rain, some small
hail, and gusty outflow over 40 mph. Instability though is more
favorable for slightly stronger storms over the Bighorn Basin,
Bighorn Mountains, and Johnson County where SPC has a marginal
risk of severe storms. The Bighorn Basin storm are likely to
initiate off the low level boundary in the southerly mid-level
flow. The Johnson County storms should develop over the mountains
and possibly over the lower elevations to the east and move
quickly toward the northeast. As is very typical, these storms are
likely to be stronger with better low level moisture and mid-
level instability. The surface low with the large scale trough is
expected to slowly move southward over Colorado this evening,
allowing for northerly and colder air to move from MT into central
WY. Models again indicate light precipitation with expected
lowering clouds primarily over the mountains and areas with weak
upslope.

The primary boundary then sets up along the continental divide
overnight as the western trough moves over the Tahoe region.
Additional moisture is expected to stream northward on Friday with
showers and isolated thunderstorms developing along the boundary
over the Wind Rivers and western mountains. Temperatures will be
cooler on Friday with moister conditions, expect for possibly far
SW WY. Convective activity is likely to continue through midnight
or later with light showers east of the divide as mid-level
instability rides over the low-level cooler air. Early Saturday
morning will then see a return of some drier air to southern and
SW WY.

.LONG TERM...(Saturday through Wednesday)
Issued at 135 PM MDT Thu May 20 2021

Saturday will see southerly flow across Wyoming as the low remains
over the Great Basin. Showers and thunderstorms will again develop
in the afternoon and evening. Models indicate that central areas
will have the best dynamics for stronger convective activity due to
jet support, moist flow and good sheer. The south will be drier,
with some gusty winds through the day Saturday.

The low is still progged to kick out to the northeast into Montana
starting Sunday, and becoming a negatively tilted trough across the
region. As the low moves into Canada into Monday, the shower
activity will be across the northern half of the state, with drying
in the south. There are also indications of gusty winds across the
south as the pattern shifts. A minor ridge is progged into the
forecast area on Tuesday and that will continue to keep most shower
activity across the north. Timing of the low moving northward will
be monitored for the next few days, to fine tune the timing and
potential of shower activity and stronger storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 1159 AM MDT Thu May 20 2021

VFR conditions prevail over the next 24 hours. The main
concerns this afternoon and evening are breezy winds and isolated
thunderstorms. Daytime heating mixes down strong south winds this
afternoon, which could gust 30 to 40 kt at times, especially in the
Green River Basin.

Thunderstorm coverage does not look as widespread as yesterday;
however, storms that form are expected to be stronger, and will
quickly move north-northeastward. Even weak storms could produce
occasional erratic variable wind gusts of 35 to 45 kt, given the
very dry sub-cloud layer. Storms begin around 20/1900z and exit the
region by around 21/0100z. The strongest storms this afternoon are
expected over Johnson county.

This evening into the early overnight hours, sites in the Bighorn
and Wind River Basins will see winds switch to northerly. The cold
front will help mix down gusts in the 20 to 30 kt range. Some
mid-level cloud cover is expected overnight, with Cody WY likely
dropping down into MVFR conditions into the day Friday.

&&

.FIRE WEATHER...
Issued AT 135 PM MDT Thu May 20 2021

Active Spring WY day this Thursday with strong and dry southerly
flow across southern and central WY and moist cool air over
northern WY. The dry gusty southerly flow will continue into the
evening with . Showers and thunderstorms are expected over the
western mountains and valleys, as well as the Bighorn Basin into
Johnson County. The storms today are likely to create brief heavy
rain, some small hail, and gusty outflow winds. The storms over
Johnson County have the potential of being a bit stronger.
Northerly cooler flow will push southward late this evening into
central WY and create scattered light showers overnight. Clouds
will become more numerous Friday morning, after which more showers
and isolated thunderstorms will develop along the boundary between
south wind and north wind. The western mountains including the
Wind Rivers should receive the most action Friday afternoon, with
showers moving northeast Friday evening. Temps will be cooler on
Friday and Saturday. Unsettled weather will continue through the
weekend due to the large low pressure system over the western US.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Swanson
AVIATION...VandenBoogart
FIRE WEATHER...McDonald
Hazardous weather outlook, May 20, 2:19 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
319 AM MDT Thu May 20 2021

WYZ001>020-022>030-210930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
319 AM MDT Thu May 20 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered thunderstorms across northern and western Wyoming, some
storms could be strong to severe.

Strong winds and elevated fire weather likely in southern Wyoming
in the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Sunday...Widespread afternoon and evening
thunderstorms across the area. Some storms could be strong to
severe.

Monday...Strong gusty winds will be possible between Rock Springs
and Casper and the Wind River Basin. Strong gusty winds will also
be possible with showers across the north.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, May 20, 1:23 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
223 PM MDT Thu May 20 2021

WYZ011-202045-
Southeast Johnson County-
223 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY
UNTIL 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kaycee, moving north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kaycee around 245 PM MDT.

This includes Interstate 25 between mile markers 240 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4352 10650 4356 10675 4386 10672 4380 10636
TIME...MOT...LOC 2021Z 192DEG 15KT 4362 10661

McDonald
Special weather statement, May 20, 1:46 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
246 PM MDT Thu May 20 2021

WYZ004-006-008-202115-
North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West-
246 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND NORTH
CENTRAL WASHAKIE COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ten Sleep, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hyattville around 315 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4389 10758 4400 10781 4433 10773 4428 10733
TIME...MOT...LOC 2045Z 192DEG 23KT 4400 10765

McDonald
Special weather statement, May 20, 1:58 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Thu May 20 2021

WYZ011-202130-
Southeast Johnson County-
258 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Linch, or 17 miles east of Kaycee, moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Reno Historical Site around 330 PM MDT.

Other locations impacted by this storm include Sussex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4351 10617 4352 10642 4395 10643 4392 10603
TIME...MOT...LOC 2058Z 191DEG 20KT 4366 10630

McDonald

The radar

The Riverton/Lander radar (KRIW), 233 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
May 20, 2:50 PM MST
Where
Johnson County, 26.2 mi E of Buffalo to 27.04 mi E of Buffalo
Measured
0.75 in hail
Reported by
Public
Coordinates
44.340, -106.170

The public reported penny size hail in eastern Johnson County, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953896.